Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 274, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 5, 2017, 6:39 PM CDT for Barber County, Kansas. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2017, 6:39 PM CDT (23:39 UTC)
- Expired
- Aug 5, 2017, 7:30 PM CDT
- In force
- 51 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Barber County, KS
The radar
The Vance AFB radar (KVNX), 54 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 6:42 PM CDT | TSTM WND GST 57 | 3 Nw Hazelton, KS | REPORT FROM A DAVIS WEATHER STATION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 5, 4:06 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 593 J/kg
- Mixed-layer CIN
- -321 J/kg
- Mixed-layer LCL
- 1352 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 342 m²/s²
- 0-3 km storm-relative helicity
- 425 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
128
WUUS53 KDDC 052339
SVRDDC
KSC007-060030-
/O.NEW.KDDC.SV.W.0274.170805T2339Z-170806T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
639 PM CDT SAT AUG 5 2017
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southeastern Barber County in south central Kansas...
* Until 730 PM CDT
* At 639 PM CDT, a severe thunderstorm was located near Hardtner, or
11 miles west of Kiowa, moving east at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Kiowa, Hardtner and Hazelton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 9878 3706 9880 3721 9837 3714 9835
3700 9835
TIME...MOT...LOC 2339Z 253DEG 14KT 3700 9868
HAIL...1.25IN
WIND...60MPH
$$
TURNER2 follow-up statements
834
WWUS53 KDDC 052354
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
654 PM CDT SAT AUG 5 2017
KSC007-060030-
/O.CON.KDDC.SV.W.0274.000000T0000Z-170806T0030Z/
Barber KS-
654 PM CDT SAT AUG 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHEASTERN BARBER COUNTY...
At 654 PM CDT, a severe thunderstorm was located 5 miles west of
Kiowa, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Kiowa and Hardtner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 9867 3707 9869 3707 9836 3700 9835
TIME...MOT...LOC 2354Z 265DEG 21KT 3700 9855
HAIL...1.00IN
WIND...60MPH
$$
TURNER982
WWUS53 KDDC 060025
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
725 PM CDT SAT AUG 5 2017
KSC007-060035-
/O.EXP.KDDC.SV.W.0274.000000T0000Z-170806T0030Z/
Barber KS-
725 PM CDT SAT AUG 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BARBER COUNTY
WILL EXPIRE AT 730 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
south central Kansas.
LAT...LON 3700 9867 3707 9869 3707 9836 3700 9835
TIME...MOT...LOC 0025Z 253DEG 14KT 3703 9841
$$
RBURGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 6:07 PM CDT, 32 minutes earlier.
Area forecast discussion, Aug 5, 6:07 PM CDT, 32 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 607 PM CDT Sat Aug 5 2017 ...Updated Aviation Discussion... .SHORT TERM...(This afternoon through Sunday) Issued at 1230 PM CDT Sat Aug 5 2017 Much hotter temperatures temporarily returning to SW KS this afternoon. Expecting all locations to be well in the 90s before the day is done; already 93 here at the office as of 1230 pm. Starting around 4 pm, expecting scattered thunderstorms to develop along a prefrontal trough, mainly south and east of Dodge City. NAM/HRRR solutions are in good agreement that coverage will favor the SE zones. Bulk shear and CAPE appear sufficient for some modest storm organization, including some possible supercells, mainly SE of a Meade-Larned line. Hail up to 1-1.5 inch in diameter and thunderstorm outflow winds to near 60 mph can be expected from the strongest storms. Convection will likely organize upscale into a loosely organized complex, impacting the far SE zones (Barber county and vicinity) through about 10 pm. Cold frontal passage expected tonight, with winds becoming N/NE across all of SW KS during the late evening. Some gusts of 30-40 mph will occur with the initial frontal passage, although convective coverage along the frontal boundary itself is expected to be minimal. Consensus of short term models shows post- frontal low stratus clouds overspreading all zones through sunrise Sunday. Continued NE winds and cool advection through Sunday morning are expected to prevent widespread fog formation, but certainly can't rule out some patchy fog with the widespread stratus. Along with WFO Goodland, included some patchy fog in the grids for Sunday morning. Lows Sunday morning in the lower to mid 60s. Sunday...Cloudy (in the morning) and noticeably cooler. Stratus expected to hold through about 10 am, then erode during the afternoon. Given the expected afternoon August sunshine, ignored the cooler MET/NAM guidance, and followed the warmer MAV guidance, with afternoon temperatures ranging from near 80 NE (Hays) to the mid 80s along the Oklahoma border. About a full 10 degrees cooler than Saturday, with NE breezes of 10-20 mph persisting all day. Stable surface high ridge axis expected to prevent thunderstorms across all of SW KS on Sunday. .LONG TERM...(Sunday night through Saturday) Issued at 145 PM CDT Sat Aug 5 2017 Long term forecast will be characterized by much below normal afternoon temperatures, and virtually daily chances for showers and thunderstorms. In fact, it is very difficult to find any time period through next week when there is not at least a chance of showers/thunderstorms somewhere in SW KS. Synoptic pattern changes little through all of next week, with broad 500 mb ridging from southern California to West Texas, and persistent broad 500 mb troughing from the northern plains through the Great Lakes. As a result, moderate (40-50kt) W/NW flow at 500 mb, with embedded, difficult to time, shortwaves will continue through the week. CAPE in excess of 2000 J/kg will be available from time to time. As such, some strong to severe thunderstorms are possible next week, with all global models hinting at MCS production at various times and locations. 12z ECMWF generates 1-2 inches of QPF across all of SW KS through the week, supported with excellent agreement from 12z GFS. With the active and wet pattern, the heat will not be allowed to return. Afternoon temperatures Monday through Wednesday expected to only be in the upper 70s to lower 80s (early August normal is lower 90s). && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 606 PM CDT Sat Aug 5 2017 Based on radar trends and latest HRRR the convection over the next few hours will stay east/southeast of Dodge City and Liberal where a prefrontal trough will be located early tonight. Winds north of this surface boundary will be north northeast at 10 to 15 mph. A surface cold front will drop south early tonight and as it crosses southwest Kansas some low clouds are expected to begin to spread into the area from the northwest. NMM,HRRR, and ARW were all in good agreement with IFR conditions developing behind this front between 09z and 12z Sunday. These low clouds are expected to linger through much of the morning with some improving ceilings developing between 15 and 18z. Last to have VFR conditions will be the Hays area. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 82 62 79 / 20 10 10 20 GCK 64 83 62 76 / 10 10 20 40 EHA 62 83 60 77 / 10 10 40 40 LBL 65 84 64 79 / 20 10 20 20 HYS 64 78 62 76 / 20 10 10 30 P28 68 85 65 83 / 70 10 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Burgert
Hazardous weather outlook, Aug 5, 3:22 AM CDT, 15 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 322 AM CDT Sat Aug 5 2017 KSZ030-031-043>046-061>066-074>081-084>090-060830- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 322 AM CDT Sat Aug 5 2017 /222 AM MDT Sat Aug 5 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A few storms will be possible this evening across central and south central Kansas. A few storms may become severe with hail over an inch in diameter and winds over 60 mph being the main concern. Day 1 Hazards ------------- * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Lightning: Elevated risk .DAYS TWO THROUGH SEVEN...Sunday through Friday. Days 2-7 Discussion ------------------- There will be a possibility of thunderstorms each day through day 7. It is too early to tell if any of these storms will be severe. Days 2-7 Hazards ---------------- * Sunday - Flooding: Limited risk - Lightning: Limited risk * Monday - Lightning: Elevated risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk * Thursday - Lightning: Elevated risk * Friday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Aug 5, 4:25 PM CDT, 2 hours 14 minutes before
Special Weather Statement National Weather Service Dodge City KS 425 PM CDT SAT AUG 5 2017 KSZ081-090-052215- Pratt KS-Barber KS- 425 PM CDT SAT AUG 5 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BARBER AND SOUTHEASTERN PRATT COUNTIES UNTIL 515 PM CDT... At 424 PM CDT, Doppler radar was tracking a strong thunderstorm 5 miles northeast of Sun City, or 16 miles southwest of Pratt, moving northeast at 25 mph. A second strong storm was located 5 miles south of Pratt moving northeast at 25 mph. Dime size hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Pratt, Sawyer, Isabel, Coats, Lake City, Sun City, Elm Mills and Pratt County Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A severe thunderstorm watch remains in effect until 1100 PM CDT for south central Kansas. LAT...LON 3731 9886 3745 9899 3770 9868 3749 9848 TIME...MOT...LOC 2124Z 232DEG 21KT 3743 9885 TATRO
Local storm report, Aug 5, 4:40 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
440 PM CDT SAT AUG 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM HAIL 4 N SUN CITY 37.43N 98.92W
08/05/2017 E1.00 INCH BARBER KS PUBLIC
&&
GTSpecial weather statement, Aug 5, 5:07 PM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Dodge City KS
507 PM CDT SAT AUG 5 2017
KSZ065-066-052300-
Stafford KS-Pawnee KS-
507 PM CDT SAT AUG 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PAWNEE AND NORTHERN
STAFFORD COUNTIES UNTIL 600 PM CDT...
At 507 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Radium, or 11 miles southeast of Larned, moving
northeast at 30 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Seward, Radium and Big Salt Marsh at Quivira Refuge.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
south central Kansas.
LAT...LON 3799 9899 3823 9900 3826 9892 3826 9847
3819 9847
TIME...MOT...LOC 2207Z 243DEG 28KT 3808 9894
TATROSpecial weather statement, Aug 5, 5:52 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Dodge City KS
552 PM CDT SAT AUG 5 2017
KSZ065-066-079-052345-
Stafford KS-Pawnee KS-Edwards KS-
552 PM CDT SAT AUG 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PAWNEE...STAFFORD...
SOUTHEASTERN EDWARDS AND NORTHWESTERN PRATT COUNTIES UNTIL 645 PM
CDT...
At 550 PM CDT, Doppler radar was tracking several strong
thunderstorms across southeast Pawnee and Stafford counties, moving
east at 25 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Very heavy rainfall is expected. Localized flooding is possible.
Locations impacted include...
Larned, Saint John, Stafford, Macksville, Lewis, Garfield, Hudson,
Belpre, Seward, Radium, Neola, Dillwyn, Zook, Zenith, Sanford,
Frizell, Fort Larned Historic Site, Little Salt Marsh at Quivira
Refuge and Big Salt Marsh at Quivira Refuge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 1100 PM CDT for
south central Kansas.
LAT...LON 3783 9901 3782 9901 3781 9927 3818 9937
3822 9850 3815 9847 3785 9847
TIME...MOT...LOC 2250Z 259DEG 16KT 3804 9895
TURNERLocal storm report, Aug 5, 6:05 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
605 PM CDT SAT AUG 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND GST 7 W MEDICINE LODGE 37.30N 98.70W
08/05/2017 M59 MPH BARBER KS MESONET
DELAYED REPORT FROM MESONET SITE NEAR LAKE
CITY.
&&
GTSpecial weather statement, Aug 5, 6:36 PM CDT, 3 minutes before
Special Weather Statement National Weather Service Dodge City KS 636 PM CDT SAT AUG 5 2017 KSZ046-060015- Rush KS- 636 PM CDT SAT AUG 5 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RUSH COUNTY UNTIL 715 PM CDT... At 636 PM CDT, Doppler radar was tracking a strong thunderstorm very near La Crosse, moving east at 15 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... La Crosse, Bison, Rush Center, Timken, Nekoma, Shaffer and Hargrave. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A severe thunderstorm watch remains in effect until 1100 PM CDT for central Kansas. LAT...LON 3843 9947 3860 9950 3865 9907 3840 9907 TIME...MOT...LOC 2336Z 267DEG 14KT 3853 9933 TURNER
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 3:42 PM CDT | Special Weather Statement | DDC | Comanche | 33 min |
| Aug 5, 3:49 PM CDT | Special Weather Statement | DDC | Comanche | 26 min |
| Aug 5, 4:13 PM CDT | Special Weather Statement | DDC | Pawnee | 47 min |
| Aug 5, 4:17 PM CDT | Special Weather Statement | DDC | Comanche | 28 min |
| Aug 5, 4:25 PM CDT | Special Weather Statement | DDC | Pratt | 50 min |
| Aug 5, 4:29 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 46 min |
| Aug 5, 4:30 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche | 60 min |
| Aug 5, 4:30 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche | 60 min |
| Aug 5, 5:07 PM CDT | Special Weather Statement | DDC | Stafford | 53 min |
| Aug 5, 5:27 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 48 min |
| Aug 5, 5:52 PM CDT | Special Weather Statement | DDC | Pawnee, Stafford | 53 min |
| Aug 5, 6:09 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 51 min |
| Aug 5, 6:12 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 33 min |
| Aug 5, 6:24 PM CDT | Areal Flood Advisory | DDC | Pawnee | 3 hr |
| Aug 5, 6:36 PM CDT | Special Weather Statement | DDC | Rush | 39 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.